Alert archive / Hawaii / High Surf Warnings in 2013

High Surf Warning 8, NWS Honolulu, HI

April 8, 2013Kauai County, Hawaii

NWS Honolulu, HI issued this high surf warning at Apr 8, 2013, 3:19 AM HST for Kauai County, Hawaii. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2013, 3:19 AM HST (13:19 UTC)
Expired
Apr 8, 2013, 3:09 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 20 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2013-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2013-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

224 
WHHW40 PHFO 081319
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
319 AM HST MON APR 8 2013

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI
AND NIIHAU...

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF OAHU
AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY STARTING AT NOON HST TODAY FOR WEST FACING
SHORES OF THE BIG ISLAND...

.A LARGER THAN EXPECTED WEST NORTHWEST SWELL WILL PEAK LATER
TODAY ALONG MOST NORTH AND WEST FACING SHORES OF THE SMALLER
HAWAIIAN ISLANDS...WITH WARNING LEVEL SURF EXPECTED ALONG THE
SHORELINES OF KAUAI COUNTY. THE SWELL WILL ALSO IMPACT THE KONA
COAST OF THE BIG ISLAND STARTING THIS AFTERNOON.

HIZ001>003-090230-
/O.UPG.PHFO.SU.Y.0022.000000T0000Z-130409T1600Z/
/O.NEW.PHFO.SU.W.0008.130408T1319Z-130409T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
319 AM HST MON APR 8 2013

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* SURF...ALONG NORTH AND WEST FACING SHORES...20 TO 25 FEET.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...HIGH...EXPECT VERY STRONG BREAKING WAVES AND STRONG
  LONGSHORE AND RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ023-090230-
/O.EXB.PHFO.SU.Y.0022.130408T2200Z-130409T1600Z/
KONA-
319 AM HST MON APR 8 2013

...HIGH SURF ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM HST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 AM HST
TUESDAY. 

* SURF...5 TO 8 FEET.

* TIMING...FROM THIS AFTERNOON THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES AND STRONG RIP
  CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ017-090230-
/O.EXA.PHFO.SU.Y.0022.000000T0000Z-130409T1600Z/
MAUI WINDWARD WEST-
319 AM HST MON APR 8 2013

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. 

* SURF...15 TO 18 FEET.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ006>008-012-013-019-020-090230-
/O.CON.PHFO.SU.Y.0022.000000T0000Z-130409T1600Z/
WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
319 AM HST MON APR 8 2013

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY. 

* SURF...ALONG NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...16
  TO 20 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...10 TO
  14 FEET.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HOUSTON
1 follow-up statement
430 
WHHW40 PHFO 090109
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
309 PM HST MON APR 8 2013

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI
AND NIIHAU DOWNGRADED TO HIGH SURF ADVISORY...

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF OAHU
AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.A LARGE WEST NORTHWEST SWELL HAS PEAKED AND WILL DIMINISH THROUGH
TUESDAY. HOWEVER...SURF WILL REMAIN HIGH ENOUGH FOR CONTINUED
ADVISORIES THROUGH THE NIGHT FOR EXPOSED SHORES. 

HIZ001>003-090215-
/O.CAN.PHFO.SU.W.0008.000000T0000Z-130409T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
309 PM HST MON APR 8 2013

...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF WARNING. 

NORTHWEST SWELL HAS DECREASED TODAY AND THE HIGH SURF WARNING IS
DOWNGRADED TO A HIGH SURF ADVISORY. THE NEXT MESSAGE...WITHIN THE
NEXT FEW MINUTES...WILL FORMAT THIS ADVISORY PROPERLY.

$$

HIZ006>008-012-013-017-019-020-091415-
/O.CON.PHFO.SU.Y.0022.000000T0000Z-130409T1600Z/
WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-
309 PM HST MON APR 8 2013

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY. 

* SURF...15 TO 18 FEET.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ023-091415-
/O.CON.PHFO.SU.Y.0022.000000T0000Z-130409T1600Z/
KONA-
309 PM HST MON APR 8 2013

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY. 

* SURF...5 TO 8 FEET.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES AND STRONG 
  RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
POWELL

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Apr 8, 12:40 AM HST, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 8, 12:40 AM HST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
1240 AM HST MON APR 8 2013

.UPDATE...
THE HIGH SURF ADVISORY HAS BEEN UPDATED TO INCLUDE WEST FACING
SHORES OF OAHU AND MOLOKAI. OVERALL SURF HEIGHT VALUES HAVE
BEEN INCREASED BASED ON LATEST BUOY OBSERVATIONS. A SMALL CRAFT
ADVISORY HAS ALSO BEEN ISSUED FOR THE COASTAL WATERS AROUND KAUAI
COUNTY AND OAHU...AND THE WINDWARD WATERS OF MAUI COUNTY THROUGH
THIS EVENING.

&&

.SYNOPSIS...
WINDS WILL BECOME LIGHTER DURING THE NEXT COUPLE OF DAYS AS HIGH
PRESSURE NORTHEAST OF THE ISLANDS CONTINUES TO GRADUALLY MOVE AWAY
FROM THE AREA. THIS WILL ALLOW FOR SEA BREEZES TO DEVELOP EACH
AFTERNOON AND BRING A FEW SHOWERS...ESPECIALLY OVER INTERIOR AND
MOUNTAIN LOCATIONS. A FRONT WILL SLOWLY APPROACH THE ISLAND CHAIN
FROM THE NORTHWEST THROUGH THE MIDDLE OF THE WEEK...AND COULD BRING
SOME PRE-FRONTAL SHOWERS TO KAUAI BY LATE THURSDAY AND THROUGH THE
WEEKEND.

&&

.DISCUSSION...
A BROAD HIGH PRESSURE SYSTEM REMAINS FAR NNE OF THE MAIN HAWAIIAN
ISLANDS...AND GRADUALLY MIGRATING E AS A COLD FRONT APPROACHES THE
REGION FROM THE NW. A SFC RIDGE EXTENDS TO JUST NW OF KAUAI...AND
SHOULD MOVE CLOSER TO THE ISLANDS TONIGHT AND THROUGH MON. THIS WILL
FURTHER WEAKEN PRESSURE GRADIENTS ACROSS THE AREA DURING THE NEXT
COUPLE OF DAYS AND ALLOW FOR SEA BREEZES TO DEVELOP EACH
AFTERNOON...ESPECIALLY OVER THE WESTERN HALF OF THE ISLAND CHAIN.
SUBSIDENCE ALOFT WILL ALSO HELP IN KEEPING CONDITIONS GENERALLY
STABLE ACROSS THE ISLANDS THROUGH AT LEAST MON NIGHT.

LATEST SFC ANALYSIS LOCATE THE SLOW MOVING COLD FRONT BOUNDARY SOME
620 MILES NW OF KAUAI...WITH THE LEADING EDGE OF ITS ASSOCIATED
CLOUD BAND MOVING CLOSER TO THE W PORTIONS OF THE ISLAND CHAIN.
INTER AND INTRA MODEL CONSENSUS REMAINS FAIRLY GOOD REGARDING THE
EXPECTED SCENARIO FOR THE NEXT SEVERAL DAYS WITH THE FRONT GRADUALLY
ERODING THE WESTERN END OF THE SFC RIDGE AS IT PUSHES S AND CLOSER
TO THE ISLANDS. LATEST SOLUTIONS STALL THE FRONT SOME 400-500 MILES
NW OF KAUAI BY TUE. WITH THIS SYNOPTIC SETUP...EXPECT WEAKENING
TRADE WIND FLOW ACROSS THE SMALLER ISLANDS GRADUALLY TURNING TO THE
SE. A MORE PERSISTENT E FLOW SHOULD CONTINUE OVER THE BIG ISLAND
THROUGH MIDWEEK. A GENERALLY DRY PATTERN SHOULD PREVAIL WITH MOSTLY
SCATTERED SHOWERS WINDWARD AND MAUKA EACH DAY THROUGH THU...
ESPECIALLY WITH SEA BREEZES IN THE AFTERNOON AND EARLY EVENING
HOURS.

FOR THE END OF THE WEEK...A STRONGER LOW PRESSURE SYSTEM MOVES INTO
THE FAR N CPAC ON THU AND MAY RE-ENERGIZE THE LINGERING REMNANTS OF
THE STALLED FRONTAL BOUNDARY. GFS AND ECMWF SHOW INCREASING MOISTURE
AND POTENTIAL FOR SHOWER ACTIVITY LATE THU AND INTO THE WEEKEND AS
THE LOW TRACKS E AND PUSHES THE REINVIGORATED FRONT TOWARD THE W
EDGE OF THE MAIN HAWAIIAN ISLANDS. SINCE THIS SCENARIO IS STILL A
WEEK AWAY...THE LONG TERM FORECAST WILL ONLY BE ADJUSTED TO REFLECT
A MODERATE UPWARD TREND IN POPS ATTM.

&&

.MARINE...
THE WEST NORTHWEST SWELL AT BUOY 51101 HAS INCREASED ABOVE MODEL
GUIDANCE WITH LATEST OBSERVATIONS SHOWING HEIGHTS OF UP TO 12 FT.
THIS SWELL WILL KEEP BUILDING TONIGHT...PEAKING TOMORROW
MORNING...AND THEN GRADUALLY SUBSIDE AS WE HEAD INTO THE MIDDLE OF
THE WEEK. THEREFORE...THE HIGH SURF ADVISORY HAS BEEN UPDATED TO
INCLUDE WEST FACING SHORES OF OAHU AND MOLOKAI. THIS SWELL WILL
ALSO PRODUCE SMALL CRAFT ADVISORY CONDITIONS OVER THE COASTAL WATERS
OF KAUAI COUNTY...OAHU AND WINDWARD MAUI COUNTY THROUGH 6 PM HST
THIS EVENING.

A SERIES OF SMALL...LONG PERIOD SOUTH AND SOUTHWEST SWELLS WILL
ARRIVE OVER THE NEXT FEW DAYS...HOWEVER...SURF HEIGHTS WILL REMAIN
WELL BELOW THE HIGH SURF ADVISORY THRESHOLD ALONG SOUTH FACING
SHORES.

&&

.AVIATION...
ISOL MVFR CONDITIONS CAN BE EXPECTED ALONG WINDWARD TERRAIN.
WINDWARD TERMINALS MAY SEE MVFR CONDITIONS AS WELL. VFR WILL PREVAIL
ELSEWHERE. LGT-MOD SERLY FLOW WILL CONTINUE THRU THE TAF PD. SCT-BKN
CI WILL INCREASE FROM W TO E OVER THE NEXT 24 HRS.

AIRMET TANGO FOR HIGH LVL CAT WILL ALSO REMAIN POSTED WITH THE JET
SITUATED OVER THE FA.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI
OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI UNTIL 6 AM
HST TUESDAY.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR KAUAI
NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI
CHANNEL-MAUI COUNTY WINDWARD WATERS.

&&

DISCUSSION/MARINE...REYNES
AVIATION...DEJESUS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:28 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao36 hr
Apr 8, 12:32 AM HSTSmall Craft AdvisoryHFO15 hr

Nearby

High Surf Warnings in Hawaii, 2013Every high surf warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.